DEADLY mistake at Philadelphia hospital prompts CDC recommendations nationwide


Friday, August 24th 2001, 12:00 am
By: News On 6



PHILADELPHIA (AP) _ The U.S. Centers for Disease Control and Prevention asked hospitals nationwide Friday to change laboratory procedures after a deadly error at a Philadelphia hospital.

St. Agnes Medical Center incorrectly interpreted a test used to measure blood clotting, leading dozens of patients to receive overdoses of a blood thinner. Two people died as a result, the city medical examiner ruled.

The lab error involved the prothrombin time (PT) test, which measures blood thickness. Physicians routinely use the test and the International Normalized Ratio to monitor the effect of warfarin _ a widely prescribed anticoagulant better known by the brand name Coumadin _ on the blood. The INR is a numeric value used to standardize PT results.

Employees at a St. Agnes lab failed to verify the sensitivity of a chemical reagent used in the PT test, leading them to use the wrong INR to calculate the result. The error, made between June 4 and July 25, led some physicians to prescribe a stronger dose of warfarin.

The CDC's Morbidity and Mortality Weekly Report said labs across the country should review the reagent package insert information to verify that the correct INR is being used. The agency also recommended that labs give doctors both the PT number and the adjusted INR number.

Last week, St. Agnes said it had revamped its purchasing policy, implemented safeguards to ensure the lab is using the correct reagent and made changes to ensure the validity of PT results. No lab employee was disciplined.

The Food and Drug Administration is reviewing concerns about the labeling of the reagent used at St. Agnes.